Could anyone give me insight or advice on Cymbalta? Today my doc switched me from Effexor to Cymbalta because I have chronic back pain and she felt the Effexor was not helping me at all.
My main concern is stopping the Effexor. Has anyone switched like this before? I want to know if I should still expect the intense Effexor withdrawal symptoms such as brain zapping, nausea, dizziness, and crying spells.
Any advice would greatly help. I want to know what I'm getting myself in to!
Both of these meds are antidepressants, as you already know. But, they work differently. Cymbalta I've found is one of the more stimulating meds. I took Effexor myself and weaned off it gradually before starting another med. I would recommend doing the switch and if you have any problems talk to your Dr about going back on Effexor and tapering slowly. I do hope you have no problems and do well with the switch.
It sounds like a reasonable choice. Depending on what KING of back pain you have, Cymbalta is an excellent choice. It is especially effective for neurological related pain.
All doctors handle the transition from one med to another differently. I personally feel the most optimal way is to SLOWLY and gradually taper down the Effexor until you are on a fairly low dose, then start adding the Cymbalta (also at a low dose), then simultaneously taper the Cymbalta up, while tapering the Effexor down...at the same rate (which the doc would have to kind of calculate based on dosage similarities). It can be tricky, because you shouldn't simultaneously be on a moderate to high dose of both at the same time, but also, there's not an exact science behind equivalencies...its not like you can say that mg per mg, one equals another EXACTLY. For reference purposes....20 mg of Cymbalta is APPROXIMATELY equivalent to 75 mg of Effexor. Most docs don't care to mess with a long taper to get someone switched over.
If the doses are pretty compatible and the doc isn't underdosing the new med, then it is possible to switch from one to another without very severe discontinuation symptoms. It all depends on the person.
Did your doc just tell you to stop the Effexor and start the Cymbalta? What dose of Effexor are you stopping at, and what dose of Cymbalta are you starting at? Some people have seamless transitions, while others report some symptoms of a discontinuation syndrome, like you mentioned above. Hopefully, you'll have a smooth transition. Definitely let us know how you're feeling.
Yeah she just wanted me to stop Effexor completely and start Cymbalta.
I was only on 37 mg of Effexor and it's been that way for about a year. She started me on 30mg of Cymbalta. So far it's only been 2 days so I can't really tell how it's working.
I do notice a bit of a funky feeling from switching over, but it's nothing like stopping the medication. No brain zaps or any of that intense stuff. Just a little bit of brain fog and dizziness. Her stupid medical assistant gave me the 60mg samples instead of the 30, as the doc asked her for. So the first night, I assumed I had just heard her wrong and took the 60mg. I felt super jittery and wide awake. I called her the next day and she told me I was supposed to be on 30mg and I can come pick up the correct samples. BUT of course I was working and was not able to make it before they closed! Go figure...so I tried to tough it out that night and thought I would just take the dose in the morning when i picked it up...
That did NOT work...I was so anxious and lightheaded and having a really hard time sleeping. So I just took one of my Effexors and the next night, started the 30mg of Cymbalta.
I'm not sure if it's good or bad to go back and forth like that but I was desperate! So I figured since they are in the same family of meds it wouldn't be a big deal.
Yeah my doc said Cymbalta is like the "big sister" to Effexor, but they're the same family.
I see what you mean by Cymbalta being more stimulating, though. I definitely felt that when I took the wrong dose of it. It was like an instant zap of energy.
I haven't used it long enough to notice much relief from the pain, but hopefully I'll see a difference within a week or so.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.